Teaching sibling to use Glucagon

Hi All,
We had a situation yesterday that got me thinking. I dropped my 2 boys off at the gym and when I picked them up an hour and a half later, my son said he had been low(LOW double arrows down on Dexcom). My son is 17 and his brother is 14. They both expressed concern about what would happen if he became unconscious and they both felt that I should teach the 14 year old to use the Gucagon just in case of an emergency some day. I had not really considered this before as I thought he was too young. Any thoughts?

4 Likes

14 is plenty old enough to administer glucagon imho. I would certainly train him up. Better to have the knowledge and never have to use it than to need the knowledge to save his brothers life and not have it.

8 Likes

I agree with @ClaudnDaye, I think 14 is old enough. My 13 year old is T1D and we trained him—although I am not 100% sure how well he would do when he is super fuzzy because he is super low.

4 Likes

I definitely would teach him. When I was in high school I had a severe low when I was 15 or so. I was looking for my brother but ended up collapsing before I got there. My mom took that opportunity to ask my brother (who is a year and a half younger than me) if he’d have known what to do if I went low and taught him what to do. I’ve also taught roommates how to use the glucagon kit.

5 Likes

I’m pretty sure that by the time he’s low enough to need glucagon he would be unable to use it. At least the lows I’ve had that were “glucagon worthy” (I’ve never used it, but there were several times I definitely could have used it) I was totally unable to even communicate much less measure and mix glucagon.

I’m excited for when they come out with an auto-injector version of glucagon. Then it’ll be like an epi-pen, just pull off the back and stab. I think that’s easy enough that you’d be able to do it even while having a really bad low. Also, hopefully it would be included in first aid courses and the like so more people in the general public would know how to use it.

5 Likes

You, of course, know your 14 year old best, but looking at my son’s friends (he is 15) I would train him. There are only a couple of 14 year old’s I wouldn’t train, and they are in a “crazy” place and would mix the glucagon and give it to my son for fun. Outside of these few cases, everyone I know who is 14 would be capable of administering it.

4 Likes

I figured as much :frowning: But I thought it would not hurt.

2 Likes

I think knowing how to give himself glucagon is still a good idea—while he likely couldn’t administer in the midst of a severe low, there are times he might administer to prevent one, such as if he took a bunch of insulin and then ate and immediately vomited/couldn’t keep food down.

2 Likes

NOTE: I’m not a Doctor, so this is in no way “official” medical advice!

Having said that; however, It is my understanding that Glucagon isn’t only for those times when you’re unconscious. If there comes a time when your son has tried everything to stop a severe low, but it’s still low and just not coming up, Glucagon is a sure way to get those sugars up.

The benefits of Glucagon, of course, are that 1) they are immediately in the bloodstream and don’t need to be digested to reap the benefits and 2) you can’t overdose on Glucogon so there isn’t a threat of dying from doing it wrong, or administering too much. Having said that; however, I’m assuming that you CAN DKA if you give too much and don’t treat with insulin as you rise if you get too high.

I’m certain I’ll be teaching Liam how to self-administer when he becomes of age to understand what it is, what it does, and how it can potentially save his life in the event of a prolonged and severe hypo event.

Additionally, my 15 year old knows how to use Glucagon in the event that he’s alone with Liam and Liam needs it. (of course, he’d be in phone discussions with us before ever making this decision…he’d never make that decision alone, for Liam.)

1 Like

Yes. This is “mini dose” glucagon and typically you’ll mix it up but then use a regular insulin syringe to administer it subcutaneously, rather than using the giant syringe that comes with the glucagon kit to administer it intramuscularly (I think).

Another important reason to know how to use glucagon is that it’s eventually the person with diabetes who will be training family/friends/colleagues to use it.

Having said all that, I strongly suspect in the next few years we’ll see glucagon pens that are used just like today’s insulin pens for mini-dosing glucagon, and also a glucagon auto-injector that will be as easy to use as today’s epi-pens for use in hypoglycaemic emergencies. (Also glucagon that’s stable in pumps, but I think that’s farther out on the horizon.)

4 Likes

Embarrassing moment I’m about to admit: EH has always been stable enough I’d never reviewed the instructions on the kit until I got involved with FUD.

When I realized how scary and stressful life threatening and serious a hypoglycemic event could be, I decided to learn. So when I refreshed our RX recently for Glucagon, I asked the pharmacist to train me on how to use it. Guess what?!? He had no idea! We both took the time to read and discuss the instructions. So now two people know how!

I often find that children can rise to many occasions and I wouldn’t doubt that your younger son would be up for the task - especially since he brought it up.

4 Likes

Agreed. Honestly, anyone who can read, can do it correctly assuming they actually take the time to read the very clear instructions! (but I still wouldn’t go much lower than a teenager, though in just the ‘trust’ factor, that they’ll do it right.)

3 Likes

From accounts I’ve read, it’s not so much that it’s complicated (though it is like 10 steps compared to an epi-pen’s 2…), but more the fact that people are usually panicked while trying to mix and measure and inject it while simultaneously calling 911 with their loved one on the floor worried that they will die… :frowning: Even if someone is well practiced, I can imagine it’s fairly easy to do something incorrectly under that kind of stress…

3 Likes

One of my relatives had this experience, and yes it was very stressful, they managed to get it injected but not without undue stress.

They were hiking with a Type 1, who only told the group she was “diabetic”. Then she went down on way back from a 5 mile hike, had no candy or snacks with her, and mumbled something about glucagon as she was passing out. No cellphone signal, one member ran to car to get glucagon out of purse, ran back, the group administered it, but no one was trained. A real cluster…

Thankfully the glucagon was administered and it worked. Then off to the hospital to recover…

3 Likes

:frowning:

1 Like

Thanks for all the great input! I will be training him this weekend.

I have had to use the “mini dose” before for my son when he was sick and I had to drive him to the hospital and we couldn’t keep his bg up.

1 Like

@mlg, could you start a thread on that? I’d love to find out how it went and what you learned!

@Michel Honestly, the doctor walked me through it on the phone. I used a regular syringe and just drew up the amount of Glucagon that she told me. This was about 6 years ago and I don’t remember the amount.
My son had been sick with a stomach virus. I had taken him to the local hospital after a couple of days. They hydrated him and checked him out and let him go. He did not get better at home and I was struggling to keep his bg up. This was before he was on a cgm or pump. After several conversations with his endo and a visit to his pediatrician, they wanted me to bring him to the hospital in Boston, which is only 9 miles, but with traffic can take an hour. So the Dr said I needed to do the Glucagon or call an ambulance. Anyway, I did it and it was no big deal. I got him to the hospital and they admitted him and kept him for 4 days. Turned out he had developed pneumonia.

2 Likes

Here’s a useful handout that I keep on hand as reference, even though I’ve never had to use mini-dose glucagon myself (there have been a few times, 5-9 hour lows, where it probably would have been helpful in hindsight!). It’s from BC Children’s Hospital, which is where I used to go for diabetes treatment among other things.

www.bcchildrens.ca/endocrinology-diabetes-site/documents/minigluc.pdf

5 Likes

Stabbing your big brother with a syringe? What could be more fun! Take that, jerkface!

7 Likes